Alert archive / Minnesota / Winter Storm Watches in 2016

Winter Storm Watch 3, NWS Grand Forks, ND

November 16, 201610 counties in Minnesota; Cass County, Ransom County, North Dakota

NWS Grand Forks, ND issued this winter storm watch at Nov 16, 2016, 4:01 AM CST for 10 counties in Minnesota; Cass County, Ransom County, North Dakota. It took effect at Nov 18, 2016, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 16, 2016, 4:01 AM CST (10:01 UTC)
In effect from
Nov 18, 2016, 12:00 AM CST
Expired
Nov 17, 2016, 1:04 PM CST
In force
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN, Wadena County, MN, Cass County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.0 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm watch went out at Nov 15, 11:23 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Nov 15, 11:23 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1123 PM CST Tue Nov 15 2016

.UPDATE...
Issued at 1123 PM CST Tue Nov 15 2016

No updates needed.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 240 PM CST Tue Nov 15 2016

Weak cold advection and drier air overnight will allow for cooler
temperatures overnight but minimums still expected a few degree
either side of freezing and above average for this time of year.

Short wave will track along the international border on Wednesday.
Most guidance keeps any shra north of the border so have kept
forecast dry there. Temperatures will again range well above
average.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 240 PM CST Tue Nov 15 2016

Forecast challenge for this period continues to be the system
expected to cross the region late Thursday and departing by late
Friday into Saturday. Models now coming into better agreement and
the projected track is forecast to be farther south and east than
previously thought.

Tuesday night through Thursday morning...surface ridge axis
continues to retreat across the Great Lakes. Return flow on
Wednesday and continuing into Thursday will bring increased
southerly winds and warmer temperatures...with values expected to be
in the mid 50s north and near 60 south.

By Thursday night...low pressure system develops in the southern
plains. A vigorous wave will continue to dig into the base of the
upper trof. Height falls of 130 meters are indicated at 500hPa and
is expected to deepen the low as it tracks northeast into the upper
Midwest. 850hPa data indicates strong 40 to 50 knot low level jet
ahead of the system transporting Gulf moisture north.

Thursday night and Friday will see the most of the precipitation
across the region...starting with rain ahead of the low...eventually
turning to snow during the day as colder air filters in behind the
low. Strong winds are expected in the wake of the system as the
pressure gradient tightens. Models indicate unidirectional northerly
winds with speeds of 45 to 50 knots at 850hPa translating toward the
surface...and may result in some areas of blowing snow in the
southern valley.

By Saturday...surface high pressure builds in across the area along
with colder temperatures spreading across the area. The high will
push east by late Sunday...with return flow bringing a bit warmer
temperatures for the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1123 PM CST Tue Nov 15 2016

Only expecting mid and high level clouds over the next 24 hours.
Light winds overnight will turn to the south and increase
Wednesday morning. The winds may get a little gusty by afternoon
but will quickly die down again by early evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Nov 15, 5:52 AM CST, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
552 AM CST TUE NOV 15 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
552 AM CST TUE NOV 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE CONTINUES TO BE THE POSSIBILITY OF A STRONG WINTER STORM
SYSTEM THURSDAY NIGHT AND FRIDAY. THERE HAS BEEN A TREND FURTHER
SOUTH AND EAST WITH THE SYSTEM, BUT UNCERTAINTY IS STILL HIGH AND
THE STORM COULD TREND BACK TO THE WEST IN FUTURE MODEL RUNS. AT
THIS POINT THE BEST POTENTIAL FOR HEAVY SNOW WILL BE ACROSS
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA, BUT STRONG
WINDS INTO FRIDAY COULD BRING BLOWING AND DRIFTING ACROSS THE
ENTIRE REGION. THE STORM WILL HAVE AN IMPACT ON TRAVEL ACROSS THE
REGION THROUGH THE END OF THE WORK WEEK. STAY TUNED FOR FURTHER
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 4:01 AM CSTBlizzard WatchFGFGrant, Otter Tail, Wilkin33 hr

Nearby

Winter Storm Watches in Minnesota, 2016Winter Storm Watches in North Dakota, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.